My mother has had type 2 for six years. She is taking oral medications and follows a diet provided by a diabetes specialist. She is taking three Risidon (metformin), 1000 mg, per day and another pill, the name of which I do not remember, at breakfast. Her blood sugar is about 200 to 230 mg/dl [11.1 to 12.8 mmol/L] before breakfast and the doctor said my mother must start insulin to lower her blood sugar. Do you think its necessary? Are there any other options? Could she have a reaction to insulin?
I understand your hesitancy to see your mother on insulin. It can be a therapy that causes a lot of anxiety. On the other hand, blood sugars above 200 mg/dl [11.1 mmol/L] are also a cause for anxiety. If she is already on two pills and she is not getting good control, her physician is reasonable in suggesting this therapy. It is important for her to get good education. If she monitors her blood sugar regularly, understands the issues giving insulin, and can be supported in her treatment, she also stands to benefit from this treatment intervention. Hopefully, this will make her sugars better and she will feel better. It is always a possibility that low sugars may result with insulin therapy. However, as part of her training, she can be instructed what to look for, and use her home monitoring, to avoid bothersome reactions.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.